Over 10 years ago we began hearing from readers of our newspaper column that statin-type cholesterol-lowering medicine might be having an impact on blood sugar control. One of the first messages was from Rush:
“I am a type 2 diabetes patient who is also taking Lipitor. I take glucophage and glucotrol and I have recently been having trouble with my elevated blood sugars. I do not seem to be able to get them to an acceptable level.”
Initially, we discounted this kind of story. We just couldn’t imagine that drugs like atorvastatin (Lipitor), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor) or simvastatin (Zocor) could make blood glucose harder to control in people with type 2 diabetes.
A message in 2002 from Helene got our attention, though: “Recently, the physician prescribed Lipitor for my husband and myself. We both have been diganosesd with type 2 diabetes. We are both taking glyburide and my husband takes Avandia in addition. Since we have started on Lipitor, our blood sugar has been rising rapidly.”
The idea that statins could make diabetes worse seemed so heretical that we decided to bring this to the attention of Beatrice Golomb, MD, PhD, who at the time was Principal Investigator of the UCSD (University of California, San Diego) Statin Study. She responded to our inquiry on Dec. 31, 2002:
“There are two studies that have shown unexpected significant increases in blood sugar or in hemoglobin A1C (which is an index of blood sugar over time) with statin use. Though increases are modest on average, some people appear to experience more considerable increases.”
That really floored us. As far as we could tell, most physicians were unaware of this possible side effect of statins. In fact most physicians seemed quite convinced that people with diabetes needed to be on statins to prevent the cardiovascular complications of this disease. When we asked diabetes experts about the possibility statins like atorvastatin or simvastatin might raise blood glucose, they dismissed such a notion out of hand.
And yet the messages kept coming:
“Because of muscle weakness, fatigue and mild depression, it was necessary for me to stop Lipitor 10mg. Hoping a smaller dose of statin would not cause side effects, I took Zocor (simvastatin) 5mg. After 1 1/2 years on Zocor, tests were done to determine why I had neuropathy. One of the tests showed increased blood sugar and A1c. After stopping Zocor, the neuropathy has disappeared and the blood sugar and A1c are within normal limits. I also lost some weight during this time so it may be more due to coincidence.” Carol, Feb. 6, 2003.
But the stories kept coming. Dot offered this on Jan. 21, 2003:
“My husband was put was put on Lipitor one year ago. At his last checkup his cardiologist mentioned to him that his blood sugar was elevated. If it was not down by his next visit the doctor said he might have to put him on an oral medication. On his most recent visit his fasting blood sugar was 133, his A1C was 5.1. There is a family history of hyperglycemia on his side of the family.”
Not long after that a woman wrote to say: “I have been on statins (Mevacor and later Zocor) for approximately 17 years. My glucose was high normal until the last 3 years when it moved into the high range. I brought this to the attention of my doctor who said he was not aware of any studies suggesting statins could raise blood sugar. My glucose reading was elevated at my most recent physical and my doctor said that I was now a diabetic.”
Most health professional characterize such stories as “anecdotal.” In other words, unscientific. Then along came the JUPITER trial. This study involved over 17,000 healthy men and women who were randomized to receive either rosuvastatin (Crestor) or placebo. They were tracked for almost two years. This statin was quite effective in reducing LDL cholesterol and a marker of inflammation called C-reactive protein. The drug “reduced the incidence of major cardiovascular events.” It also produced a “higher incidence of physician-reported diabetes.” [New England Journal of Medicine, Nov. 20, 2008].
Now there was some scientific evidence to support the anecdotes. Still, the medical community could not really believe that statins might be in some way causing diabetes. Then along came a study published in the Journal of the American College of Cardiology [April 5, 2011]. The investigators reviewed data from three clinical trials. They found that people taking atorvastatin (Lipitor) were at greater risk of developing type 2 diabetes. This likelihood was especially strong among people with other predictors for diabetes: high blood sugar, high blood pressure, high triglycerides and excess pounds.
In one of the trials, nearly half the participants with these characteristics developed diabetes while taking Lipitor. One of five volunteers on placebo with these traits was diagnosed with diabetes. The researchers recommended that people without heart disease should use diet and exercise instead of drugs to lower cholesterol, if possible. They also suggested that doctors should monitor their patients on Lipitor to detect early warning signs of diabetes.
The most recent study to suggest that there really is a link between statins and a higher risk of diabetes comes from the Journal of the American Medical Association (June 22/29, 2011). People on high-dose statin therapy had a greater risk of developing new-onset diabetes compared with moderate-dose statin therapy.
Where does all this leave patients with elevated cholesterol levels? People with heart disease, or those who have had heart attacks or stents are likely to have more benefits than problems with statins. But otherwise healthy people with elevated cholesterol may need to balance this new complication against potential benefit. If you also experience side effects such as muscle pain, weakness or nerve pain (neuropathy), the equation may tip the wrong way. Please discuss the latest research with a physician to see what the new data mean for you.